Alert archive / Vermont / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Albany, NY

April 14, 2021Berkshire County, Massachusetts; Bennington County, Windham County, Vermont

NWS Albany, NY issued this winter storm watch at Apr 14, 2021, 4:48 AM EDT for Berkshire County, Massachusetts; Bennington County, Windham County, Vermont. It took effect at Apr 15, 2021, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 4:48 AM EDT (08:48 UTC)
In effect from
Apr 15, 2021, 8:00 PM EDT
Expired
Apr 15, 2021, 4:03 AM EDT
In force
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS41 KALY 140848
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
448 AM EDT Wed Apr 14 2021


MAZ001-025-VTZ013>015-142200-
/O.NEW.KALY.WS.A.0007.210416T0000Z-210417T0600Z/
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
448 AM EDT Wed Apr 14 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more is possible.

* WHERE...In Vermont, Bennington, Western Windham and Eastern 
  Windham Counties. In Massachusetts, Northern Berkshire and 
  Southern Berkshire Counties.

* WHEN...From Thursday evening through late Friday night.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
531 
WWUS41 KALY 140909
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
509 AM EDT Wed Apr 14 2021


MAZ001-025-VTZ013>015-142200-
/O.CON.KALY.WS.A.0007.210416T0000Z-210417T0600Z/
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
509 AM EDT Wed Apr 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more is possible, mainly above 1500 feet.

* WHERE...In Vermont, Bennington, Western Windham and Eastern 
  Windham Counties. In Massachusetts, Northern Berkshire and 
  Southern Berkshire Counties.

* WHEN...From Thursday evening through late Friday night.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
656 
WWUS41 KALY 141928
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
328 PM EDT Wed Apr 14 2021


MAZ001-025-VTZ013>015-151000-
/O.CON.KALY.WS.A.0007.210416T0000Z-210417T0600Z/
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Stamford, Bennington, Woodford State Park, Pownal, Stratton, 
Londonderry, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
328 PM EDT Wed Apr 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more possible, mainly above 1500 feet.

* WHERE...Windham and Bennington counties in southern Vermont and
  Berkshire County in western Massachusetts.

* WHEN...From Thursday evening through late Friday night.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
358 
WWUS41 KALY 150803
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
403 AM EDT Thu Apr 15 2021


MAZ001-VTZ013-014-152200-
/O.UPG.KALY.WS.A.0007.210416T0000Z-210417T0600Z/
/O.NEW.KALY.WS.W.0005.210416T0000Z-210417T0600Z/
Northern Berkshire-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Stamford, Bennington, Woodford State Park, Pownal, 
Stratton, and Londonderry
403 AM EDT Thu Apr 15 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT SATURDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 5 
  to 10 inches mainly above 1500 feet with localized amounts up to
  15 inches possible in the southern Greens. 

* WHERE...In Vermont, Bennington and Western Windham Counties. 
  In Massachusetts, Northern Berkshire County.

* WHEN...From 8 PM this evening to 2 AM EDT Saturday.

* IMPACTS...Travel could be very difficult to impossible. Some
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MAZ025-VTZ015-152200-
/O.UPG.KALY.WS.A.0007.210416T0000Z-210417T0600Z/
/O.NEW.KALY.WW.Y.0016.210416T0000Z-210417T0600Z/
Southern Berkshire-Eastern Windham-
Including the cities of Sandisfield, Great Barrington, 
South Egremont, Brattleboro, Guilford Center, West Brattleboro, 
and Bellows Falls
403 AM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 
  inches.

* WHERE...In Vermont, Eastern Windham County. In Massachusetts, 
  Southern Berkshire County.

* WHEN...From 8 PM this evening to 2 AM EDT Saturday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Apr 14, 2:21 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 14, 2:21 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
221 AM EDT Wed Apr 14 2021

.SYNOPSIS...
High pressure will bring fair and chilly weather overnight and
partly sunny and mild weather tomorrow. Wednesday night, low
pressure will approach the area from the south and west and
bring rain by Thursday. Rain will persist through the day on
Thursday with rain possibly turning to a rain snow mix or all
snow by Friday. Precipitation comes to an end Friday night with
dry weather to open the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
.UPDATE...
As of 1:30 EDT...A broken to overcast cloud deck has limited
radiational cooling or outgoing radiation effects. That said,
have bumped up temperatures and dewpoints to reflect current
obs/trends. Some clearing is expected to take place overnight,
effectively allowing for radiational cooling to take place. This
could result in the development of some patchy fog/mist
overnight, especially over our northwestern zones (areas that
have the most leftover low level moisture from the last
precipitation event). Rest of forecast remains on track. See
previous discussion below.

Previous discussion...As of 1030 pm EDT...Sfc trough/back door
boundary continue to produce some clouds across the region
tonight. The clouds will decrease after midnight night with weak
ridging building in and some patchy radiational mist is
possible especially near Lake George, western Adirondacks and
the western Mohawk Valley, and well as near the southern central
Taconics and Berkshires. It will be cool with temps falling
into the upper 30s and lower to mid 40s.

Tomorrow should start out sunny with a bubble of high pressure over
the area. A cold front will be approaching from the west while low
pressure will be approaching from the southern Appalachians, and
clouds ahead of these systems will start to overspread the area in
the afternoon. There is a chance that some light rain could reach
southern and western areas before dark, but most of the day should
be dry. Highs tomorrow from the upper 50s in the hills to upper 60s
in the valleys.

Rain overspreads the entire area Wednesday night as the cold front
reaches the western part of our forecast area and low pressure
deepens along the DelMarVa Peninsula. It will be chilly and
damp with lows in the 30s and 40s.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A potential April snowstorm is brewing heading into Thursday
night...as Winter Weather headlines may be needed later in time.

An occluded front brings period of rain into the region with
strong isentropic lift with the boundary during the late morning
into the afternoon. The parent low will move into the Great
Lakes Region. It will be a chilly rain with highs in the upper
30s to upper 40s.

A potent closed upper level low digs into the eastern Great Lakes
Region and the Ohio Valley.  A secondary sfc low forms near southern
NJ and the Delmarva Region THU pm into the evening.  Upper level
diffluence occurs across the region with a deep fetch of moisture
from the Gulf and Atlantic.  Strong dynamical lift and low to mid
level FGEN will allow for periods of rain to transition to snow.
The best H850-700 or H700-500 FGEN lines up from south and east
of the Capital Region into western New England and the southern
Taconics based on the NAM/GFS/ECMWF.  Low and mid level heights will
be falling and the moisture advection continues to be impressive.
Snow levels should quickly fall to 1500 feet or lower prior to
midnight and then could drop to the valley floors after midnight.

Some of the NAM guidance shows the Capital Region being in the
favorable dendritic growth region for heavy wet snow for an extended
period of time.  We are trying to take a somewhat conservative
approach on snow totals with snow to liquid rations of 5-9:1.  This
forecast could change quite a bit, but locations that could see the
heaviest snowfall at this time would be the southern Greens with 6-
12", the Berkshires with 4-8", and the eastern Catskills,
Helderbergs, and southern Adirondacks with 2-4".  The valley areas
could see 1-3".  The Taconics/Litchfield Hills may be in the 1-4"
range with higher totals over the Rensselaer Plateau.  The track of
the 500/700 hPa closed circulation will be critical on the Ptype and
track of the secondary coastal cyclone, which does deepen close to
992 hPa on some of the guidance.  Explosive secondary cyclogenesis
is likely.  We will also have to monitor for mesoscale banding in
the northwest quadrant of the cyclone within the mid and upper
deformation zone tied to the best low to mid level FGEN.

Bottom line..keep the shovels, and snow
blowers handy.  A heavy wet snow is likely over the higher terrain,
and accumulating snow in the valleys is possible.

The pcpn should diminish in intensity Friday late morning with a mix
of rain and snow over the higher terrain with light rain in the
valleys.  It will be brisk and cool.  Lows will be in the upper 20s
to lower 30s over the mtns, and lower to upper 30s in the valleys.
Highs will only be in the mid to upper 30s over the higher terrain
on Fri, and lower to mid 40s across the valleys.  The mid Hudson
Valley will be in the upper 40s.

We will mention the storm in the HWO and and get the message out,
that Winter headlines may be needed for parts or most of the region
late Thursday into Friday.  Total QPF looks to be in the 1-2" range
for the THU-FRI event. The rain/liquid equivalent is desperately
needed in some areas with very dry conditions over the past month or
so.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
In the wake of our late week storm, lingering rain/snow showers will
be possible early Friday night, especially across higher terrain
areas of southern VT and western MA. Otherwise, blustery conditions
with lows mainly in the 30s.

High pressure ridge builds across for Saturday-Saturday night, with
mainly dry conditions and temperatures a bit below seasonal levels,
with highs Saturday 55-60 in valleys, and mid 40s/lower 50s for
higher terrain. Lows Saturday night ranging from the 20s across
higher elevations, to the 30s in most valleys.

Uncertainty increases for Sunday-Tuesday, as multiple pieces of
upper level energy approach from the Great Lakes region, and as
additional southern stream energy/moisture potentially approach the
northern mid Atlantic region. Depending on the interaction of these
two features, there could be a steadier area of precipitation Monday-
Tuesday, or just some spotty showers (if our region remains subject
to only the northern stream disturbances). Will keep slight chance
to low chance PoPs in during this time frame (NBM PoPs). There could
be a stronger cold front approaching from the west late Tuesday, but
at this time range, confidence remains low on its timing and
strength.

As for temperatures for Sunday-Tuesday, trending slightly above
seasonal levels, with highs in the upper 50s to lower/mid 60s,
except 50-55 for higher terrain. Overnight lows ranging from the mid
30s to lower 40s.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Weak ridging will remain in place overnight and shift off to the
east Wednesday as a vertically stack low gradually approaches
from the Great Lakes Region. The mid level clouds across the
area will continue to move eastward with mostly clear to partly
cloudy skies developing. With light and variable to calm winds
across the area conditions will became favorable for the
development of some radiational fog. This will be most likely
at KGFL which is prone to the development of fog. Clouds will be
back on the increase through the day Wednesday thickening and
lowering especially during the afternoon. Chances for showers
will be in the increase from west to east across the area during
the evening with showers becoming likely after 06Z/Thursday.

Calm winds overnight with a light southerly flow developing
Wednesday shifting toward to the southeast during the evening.

Outlook...

Wednesday Night: High Operational Impact. Ocnl RA.
Thursday: High Operational Impact. Definite RA.
Thursday Night: High Operational Impact. Definite RA...SN.
Friday: High Operational Impact. Breezy. Definite RA...SN.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Weak high pressure will bring fair and chilly weather tonight
and partly sunny and mild weather tomorrow. Wednesday night, low
pressure will approach the area from the south and west and
bring rain by Thursday. Rain will persist through the day on
Thursday with rain possibly turning to a rain snow mix or all
snow by Friday. Precipitation comes to an end Friday night with
dry weather returning Saturday.

Maximum relative humidity values will be between 80 and 100
percent tonight. Minimum values Wednesday afternoon will be
between 30 and 50 percent. Maximum relative humidity values
will approach 100 percent Wednesday night into Thursday morning.

Winds will very light and variable tonight. On Wednesday, winds
will be southerly at 5 to 15 MPH. Winds will be southeasterly at
5 to 15 MPH Wednesday night

&&

.HYDROLOGY...
Mainly dry conditions are forecast through Wednesday. A soaking
rainfall, which may transition to snow before ending, is
forecast for Wednesday night into Friday. 1-2 inches of liquid
equivalent precipitation is forecast which will lead to rises on
area rivers and streams. No flooding is anticipated at this
time although some smaller creeks could approach bankfull.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/Wasula
NEAR TERM...SND/Evbuoma/Wasula
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...IAA
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, Apr 13, 4:16 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
416 PM EDT Tue Apr 13 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
416 PM EDT Tue Apr 13 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A complex storm system may bring heavy wet snow to the region
Thursday night into Friday. The heaviest snow will likely be over
the higher terrain such as the southern Greens, Berkshires, northern
Taconics, eastern Catskills, Helderbergs, Litchfield Hills and the
southern Adirondacks. Winter weather headlines such as watches,
advisories and or warnings will likely be needed later in time for
some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in Vermont, 2021Winter Storm Watches in Massachusetts, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.